Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 11, NWS Aberdeen, SD

June 26, 2008Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 2008, 6:38 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 37 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 6:38 PM MDT (00:38 UTC)
Expired
Jun 26, 2008, 7:15 PM MDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:39 PM MDTHAIL 0.8812 N Isabel, SD
Jun 26, 6:41 PM MDTHAIL 1.759 N Isabel, SD
Jun 26, 6:44 PM MDTHAIL 2.758 N Isabel, SD
Jun 26, 6:45 PM MDTHAIL 2.57 N Isabel, SD
Jun 26, 6:50 PM MDTHAIL 1.756 Ne Isabel, SD
Jun 26, 6:59 PM MDTHAIL 2Firesteel, SD
Jun 26, 7:02 PM MDTHAIL 1.757 W Timber Lake, SD
Jun 26, 7:05 PM MDTHAIL 0.88Timber Lake, SD
Jun 26, 7:11 PM MDTHAIL 0.88Timber Lake, SD
Jun 26, 7:13 PM MDTHAIL 1Timber Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:14 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 270037
TORABR
SDC031-041-270115-
/O.NEW.KABR.TO.W.0011.080627T0038Z-080627T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF ISABEL...OR 32 MILES NORTH OF DUPREE...MOVING
  SOUTHEAST AT 24 MPH.

* THE TORNADO WILL BE NEAR...
  ISABEL AROUND 650 PM MDT...
  FIRESTEEL AROUND 700 PM MDT...
  FIRESTEEL AROUND 705 PM MDT...
  LITTLE MOREAU REC AREA AND TIMBER LAKE AROUND 715 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4562 10152 4541 10090 4520 10107 4539 10149
      4542 10149 4543 10148 4547 10149 4547 10162
      4547 10163
TIME...MOT...LOC 0038Z 299DEG 21KT 4549 10146

$$
CONNELLY
2 follow-up statements
000 
WWUS53 KABR 270051
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT THU JUN 26 2008

SDC031-041-270115-
/O.CON.KABR.TO.W.0011.000000T0000Z-080627T0115Z/
CORSON SD-DEWEY SD-
651 PM MDT THU JUN 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FIRESTEEL...OR 30
MILES NORTH OF DUPREE...MOVING SOUTHEAST AT 24 MPH.

THE TORNADO WILL BE NEAR...
  FIRESTEEL AROUND 700 PM MDT...
  LITTLE MOREAU REC AREA AND TIMBER LAKE AROUND 715 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4553 10144 4541 10090 4520 10107 4539 10149
      4542 10149 4543 10148 4547 10149 4547 10151
      4548 10152
TIME...MOT...LOC 0051Z 299DEG 21KT 4545 10137

$$
CONNELLY
000 
WWUS53 KABR 270116
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT THU JUN 26 2008

SDC031-041-270126-
/O.EXP.KABR.TO.W.0011.000000T0000Z-080627T0115Z/
CORSON SD-DEWEY SD-
716 PM MDT THU JUN 26 2008

...THE TORNADO WARNING FOR NORTHWESTERN DEWEY AND SOUTH CENTRAL
CORSON COUNTIES HAS EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4553 10144 4541 10090 4520 10107 4539 10149
      4542 10149 4543 10148 4547 10149 4547 10151
      4548 10152
TIME...MOT...LOC 0051Z 299DEG 21KT 4545 10137

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:44 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 26, 2:44 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT THU JUN 26 2008

.SHORT TERM...THROUGH FRIDAY

18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH
DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST
HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN
COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE
NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS
AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER
FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14.
ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER
WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE
A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING
IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA.
HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP
EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS
CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE
CWA.

.LONG TERM...SATURDAY THROUGH THURSDAY
THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS
TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN
THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER
LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER
LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE
REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL
LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER
IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE
NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD
IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS
FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT
WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM.

&&

.AVIATION...
CONDITIONS AT THE FOUR TAF LOCATIONS ARE ALL VFR AT THIS TIME.
HOWEVER SOME CONVECTION IS NOTE IN EAST CENTRAL SOUTH DAKOTA. IT
IS WEAK AND FAIRLY HIGH BASED. EXPECT CONVECTION TO CONTINUE AND
EXPAND THIS EVENING AND TO BECOME QUITE SIGNIFICANT. EXPECT SOME
STORMS TO BECOME SEVERE TONIGHT. CONVECTION WILL END BY MORNING
AND EXPECT GOOD VFR AT ALL LOCATIONS BY TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 PM CDT THU JUN 26 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH
DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL
INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN
SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD
DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA
OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY.

THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY
AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

FOWLE

In the hours before

Local storm report, Jun 26, 6:11 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 NW MCLAUGHLIN         45.87N 100.90W
06/26/2008  E2.75 INCH       CORSON             SD   PUBLIC

&&

ATG
Local storm report, Jun 26, 6:30 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             13 S TIMBER LAKE        45.24N 101.07W
06/26/2008  E1.25 INCH       DEWEY              SD   TRAINED SPOTTER

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:10 PM MDTSevere Thunderstorm WarningABRDewey65 min
Jun 26, 6:41 PM MDTSevere Thunderstorm WarningABRCorson, Dewey64 min
Jun 26, 7:01 PM MDTSevere Thunderstorm WarningABRCorson27 min
Jun 26, 7:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Jun 26, 7:21 PM MDTTornado WarningABRDewey39 min
Jun 26, 7:23 PM MDTSevere Thunderstorm WarningABRDewey52 min
Jun 26, 7:27 PM MDTTornado WarningABRDewey33 min
Jun 26, 7:56 PM MDTAreal Flood AdvisoryABRDewey6 hr
Jun 26, 7:56 PM MDTTornado WarningABRDewey, Potter34 min
Jun 26, 8:00 PM MDTTornado WarningABRDewey30 min
Jun 26, 8:14 PM MDTSevere Thunderstorm WarningABRDewey24 min
Jun 26, 8:16 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 26, 8:18 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Potter, Walworth12 min
Jun 26, 8:21 PM MDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Sully, Walworth54 min
Jun 26, 8:25 PM MDTTornado WarningABRDewey, Potter, Sully50 min
Jun 26, 8:28 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully62 min
Jun 26, 8:31 PM MDTSevere Thunderstorm WarningABRCampbell, Corson59 min
Jun 26, 8:48 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde42 min
Jun 26, 8:52 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
Jun 26, 9:14 PM MDTTornado WarningABRHyde, Sully46 min
Jun 26, 9:27 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully63 min
Jun 26, 9:38 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully52 min
Jun 26, 9:46 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley44 min
Jun 26, 9:59 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more46 min
Jun 26, 10:07 PM MDTSevere Thunderstorm WarningABRFaulk23 min
Jun 26, 10:40 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley29 min
Jun 27, 2:56 PM MDTSevere Thunderstorm WarningABRBrown, Day, Spink34 min
Jun 27, 3:36 PM MDTSevere Thunderstorm WarningABRClark, Hamlin24 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.